Antidiabetic Medications: Hypoglycemic Potential in Overdose
With several new diabetes medications available, it is important to know which ones are likely to cause hypoglycemia after overdose. Based on mechanism of action and reported cases, the likelihood of hypoglycemia after overdose is listed below by drug class. 1
Keep in mind that other drugs can interact with antidiabetic medications resulting in hypoglycemia. The following table applies only to single agent ingestion/administration.
|Drug Class||Examples||Hypoglycemic Potential|
|Insulins||Glargine, Aspart, Detemir||High|
|Sulfonylureas||Glyburide, Glipizide, Glimepiride||High|
|Glucagon-Like Peptide-1 (GLP-1) Receptor Agonists||Exenatide, Albiglutide, Liraglutide||Low-Moderate|
|Alpha-glucosidase inhibitors||Acarbose, Miglitol||Low|
|Dipeptidyl Peptidase 4 (DPP-4) Inhibitors||Sitagliptin, Saxagliptin, Linagliptin||Low|
|Sodium-Glucose Cotransporter 2 (SGLT2) Inhibitors||Canagliflozin||Low|
|Adapted from a University of Maryland Emergency Medicine (UMEM, @UMEmergencyMed) Educational Pearl.|
The post Antidiabetic Medications: Hypoglycemic Potential in Overdose appeared first on ALiEM.
Like articles like this one?
Safe& Secure Checkout